K Stergiopoulos, JJ Brennan, R Mathews, JF Setaro and S Kort,
Vascular health and risk management, 2008
The association between testosterone-replacement therapy and cardiovascular risk remains unclear with most reports suggesting a neutral or possibly beneficial effect of the hormone in men and women. However, several cardiovascular complications including hypertension, cardiomyopathy, stroke, pulmonary embolism, fatal and nonfatal arrhythmias, and myocardial infarction have been reported with supraphysiologic doses of anabolic steroids. We report a case of an acute ST-segment elevation myocardial infarction in a patient with traditional cardiac risk factors using supraphysiologic doses of supplemental, intramuscular testosterone. In addition, this patient also had polycythemia, likely secondary to high-dose testosterone. The patient underwent successful percutaneous intervention of the right coronary artery. Phlebotomy was used to treat the polycythemia acutely. We suggest that the chronic and recent "stacked" use of intramuscular testosterone as well as the resultant polycythemia and likely increased plasma viscosity may have been contributing factors to this cardiovascular event, in addition to traditional coronary risk factors. Physicians and patients should be aware of the clinical consequences of anabolic steroid abuse.